Case Reports
Journal Article
Add like
Add dislike
Add to saved papers

Serotonin syndrome presenting as hypotonic coma and apnea: potentially fatal complications of selective serotonin receptor inhibitor therapy.

Critical Care Medicine 2002 Februrary
OBJECTIVE: To describe a patient who developed serotonin syndrome on four separate occasions as a result of monotherapy with two different selective serotonin receptor inhibitors (fluoxetine and cetalopram).

DESIGN: Case report.

SETTING: Community hospital.

PATIENTS: Single patient with four episodes of serotonin syndrome.

MEASUREMENTS AND MAIN RESULTS: The syndrome was characterized by coma/unresponsiveness (four episodes), dilated pupils (four episodes), salivation (two episodes), dryness of mouth (two episodes), myoclonus like activity of eyelids (four episodes), oculogyric crisis (four episodes), flaccid paralysis of all extremities (four episodes), tremors (two episodes), apnea (two episodes), restlessness (one episode). Recovery occurred within 24 hrs, although muscle pain and weakness persisted for 2 months after stopping fluoxetine. Apnea occurred in both episodes associated with fluoxetine therapy.

CONCLUSION: Apnea and coma may occur in serotonin syndrome.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app